Pennsylvania, 2009

Hail in Pennsylvania, May 24, 2009

May 24, 2009 · NWS PBZ · 3 events in 3 counties and zones

Scattered severe thunderstorms developed across western Pennsylvania along a stalled frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across western Pennsylvania along a stalled frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 24, 8:40 AM EST, 4 hours 16 minutes earlier.

Area forecast discussion, May 24, 8:40 AM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
940 AM EDT SUN MAY 24 2009

.SYNOPSIS...
A WEAK FRONT WILL CONTINUE TO MEANDER OVER THE UPPER OHIO VALLEY
REGION FOR THE NEXT COUPLE OF DAYS PROVIDING FOCUS FOR SCATTERED SHOWERS
AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...

NORTHEN STREAM SHORTWAVE WILL CROSS QUEBEC TODAY AND PROVIDE
SUPPORT FOR THUNDERSTORMS FOCUSED VIA WEAK COLD FRONT ANALYZED
FROM NEAR BRADFORD TO A LITTLE NORTH OF ZANESVILLE THIS MORNING.

AFTERNOON HEATING AND DEWPOINTS ON EITHER SIDE OF 60F WILL
PROVIDE LIMITED INSTABILITY, AND THAT FACTOR COMBINED WITH RATHER
WEAK SHEAR AND MID LEVEL WIND, SHOULD INHIBIT SEVERE POTENTIAL.

TEMPERATURES WILL REMAIN ABOVE NORMAL WITH MARGINALLY MOIST SURFACE
DEWPOINTS CONTINUING THE SOMEWHAT HUMID CONDITIONS.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...

WITH LOW PRESSURE DIGGING OVER THE LOWER MISSISSIPPI VALLEY,
TODAYS CANADIAN DISTURBANCE WILL NOT PULL THE FRONT VERY FAR TO
THE SOUTH...POSSIBLY ACROSS WEST VIRGINIA AND SOUTHERN OHIO. SO,
PRECIPITATION MENTION WILL REMAIN IN THE FORECAST FOR COUNTIES
ROUGHLY FROM PITTSBURGH ON SOUTH. POP NUMBERS IN THE CHANCE
CATEGORY SHOULD SUFFICE FOR NOW AS THAT AREA WILL ALSO BE UNDER
THE INFLUENCE OF BUILDING RIDGE ON THE VAN OF THE AFORE-MENTIONED LOW.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

WARM AND HUMID CONDITIONS WILL RETURN AREAWIDE BY MID WEEK AS
MOISTURE DEPTH/SUPPLY INCREASES IN ADVANCE OF PLAINS-STATES LOW
PRESSURE. HOWEVER, EASTERN CONUS RIDGE WITH WARM MID LEVEL
TEMPERATURES WILL LIMIT EXTENT AND POWER OF THUNDERSTORMS. SHOWERS
WILL REMAIN IN THE FORECAST, BUT WILL ADJUST BETTER POP NUMBERS TO
BETTER ALIGN WITH EXPECTED MID-WEEK BOUNDARY POSITIONING.

FOR LATE WEEK, FORECAST WILL BE OF APPROACH AND PASSAGE OF NEXT
COLD FRONT ACCOMPANIED BY MORE SHOWERS AND STORMS FOLLOWED BY A
DRY WEEKEND UNDER HIGH PRESSURE.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...

WEAK FRONTAL BOUNDARY STRETCHED ACROSS THE REGION WILL BE THE
FOCUS FOR WIDELY SCATTERED THUNDERSTORMS THROUGH MONDAY.

GENERALLY VFR FLIGHT CONDITIONS WILL CONTINUE TODAY. ISOLATED
THUNDERSTORMS WILL CONTINUE TO POP UP ACROSS THE SOUTH EARLY THIS
MORNING, BUT COVERAGE IS TOO SPARSE TO INCLUDE IN ANY TERMINALS.
EXPECT VISIBILITIES TO BE REDUCED IN AREAS OF FOG AND HAZE AT
SOUTHERN TERMINALS MAINLY BETWEEN 08Z-14Z SUNDAY.

EXPECT SLIGHTLY GREATER COVERAGE OF THUNDERSTORMS SUNDAY AFTERNOON
AS ADDITIONAL LOW LEVEL MOISTURE SHIFTS NORTHWARD AND BOUNDARY DIPS
TO THE SOUTH. OVERALL VFR CONDITIONS STILL EXPECTED. MAINLY VFR
CONDITIONS EXPECTED TO CONTINUE MONDAY WITH THE RISK FOR
THUNDERSTORMS SOUTH OF KPIT.

FOR TUESDAY NIGHT THROUGH THURSDAY THERE IS STILL A CHANCE FOR
SHOWERS AND THUNDERSTORMS AND POSSIBLE RESTRICTIONS AS GFS ENSEMBLE
SHOWS A LOW PRESSURE AREA MOVING FROM THE LOWER OHIO RIVER VALLEY TO
THE MID ATLANTIC COAST.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15
Hazardous weather outlook, May 24, 4:01 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 AM EDT SUN MAY 24 2009

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-250915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
501 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 24, 11:45 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 PM EDT SUN MAY 24 2009

OHZ050-PAZ029-WVZ001>003-241745-
BROOKE WV-HANCOCK WV-JEFFERSON OH-OHIO WV-WASHINGTON PA-
1245 PM EDT SUN MAY 24 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON...WASHINGTON...OHIO...BROOKE AND HANCOCK...

AT 1242 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
WEIRTON TO 2 MILES SOUTH OF WINTERSVILLE...MOVING SOUTHEAST AT 10
MPH.

THIS CLUSTER WILL PRODUCE LOCALLY HEAVY RAINFALL AND POSSIBLY SOME
SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  WEIRTON...            SUN VALLEY...         WINTERSVILLE...
  STEUBENVILLE...       COLLIERS...           MINGO JUNCTION...
  FOLLANSBEE...         BRILLIANT...          WELLSBURG...
  WINDSOR HEIGHTS...    FRANKLIN...           BETHANY...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, May 24, 11:58 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1258 PM EDT SUN MAY 24 2009

PAZ021-029-241800-
ALLEGHENY PA-WASHINGTON PA-
1258 PM EDT SUN MAY 24 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WASHINGTON AND ALLEGHENY...

AT 1256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORMS 4 MILES WEST OF MCDONALD...MOVING
EAST AT 10 MPH.

THIS STORM WILL PRODUCE LOCALLY HEAVY RAINFALL AND POSSIBLY SOME
HAIL UP TO DIME SIZE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MCDONALD...           OAKDALE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, May 24, 12:35 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
135 PM EDT SUN MAY 24 2009

PAZ020-WVZ001-241800-
BEAVER PA-HANCOCK WV-
135 PM EDT SUN MAY 24 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BEAVER AND HANCOCK...

AT 135 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM NEAR TURKEYFOOT...OR ABOUT 2 MILES
EAST OF NEW MANCHESTER...MOVING EAST AT 5 TO 10 MPH.

THIS STORM WILL DROP A RAPID ONE INCH OF RAINFALL AND MAY PRODUCE
SOME DIME SIZE HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FAIRHAVEN...          TURKEYFOOT...         KENDALL...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, May 24, 12:46 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
146 PM EDT SUN MAY 24 2009

PAZ020-021-029-WVZ001-241845-
ALLEGHENY PA-BEAVER PA-HANCOCK WV-WASHINGTON PA-
146 PM EDT SUN MAY 24 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WASHINGTON...ALLEGHENY...BEAVER AND HANCOCK...

AT 145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF HARSHAVILLE...MOVING
EAST AT 10 MPH.

THIS STORM HAS PRODUCED HAIL UP TO DIME SIZE AND IN SUFFICIENT
QUANTITY TO BLANKET THE GROUND.  AN INCH OF RAINFALL MAY ALSO BE
EXPECTED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  RACCOON CREEK STATE PARK...                 HARSHAVILLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15

The radar

The Pittsburgh radar (KPBZ), 27 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Beaver

When
May 24, 12:56 PM EST
Where
Beaver County, 0.69 mi S of Georgetown
Measured
1 in hail
Reported by
Public
Coordinates
40.640, -80.500

The public reported one inch hail near Georgetown.

Hail, Allegheny

When
May 24, 1:26 PM EST
Where
Allegheny County, 0.87 mi SW of Montour Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
40.510, -80.160

Nickel size hail was reported by the public.

Hail, Armstrong

When
May 24, 2:40 PM EST
Where
Armstrong County, 1.05 mi E of Dime
Measured
0.88 in hail
Reported by
Public
Coordinates
40.650, -79.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163166, 163167, 163168.